Journal of Smooth Muscle Research
Original
Sildenafil does not enhance but rather attenuates vasorelaxant effects of antidiabetic agents
Jacob D. PeulerLaura E. Phelps
Author information
JOURNALS FREE ACCESS

Volume 51 (2015) Pages 22-36

Details
Download PDF (950K) Contact us
Abstract

Type 2 diabetic men commonly experience erectile dysfunction for which phosphodiesterase-5 (PDE5) inhibitors like sildenafil (Viagra) are often recommended. By preventing degradation of cyclic guanosine monophosphate (cGMP) in vascular smooth muscle, these inhibitors also enhance arterial vasorelaxant effects of nitric oxide donors (which stimulate cGMP synthesis). In the present work, we confirmed this enhancing effect after co-administration of sildenafil with nitroprusside to freshly-isolated rat tail arterial tissues. However, in the same tissues we also observed that sildenafil does not enhance but rather attenuates vasorelaxant effects of three commonly-used antidiabetic drugs, i.e. the biguanide metformin and the thiazolidinediones pioglitazone and rosiglitazone. Indeed, sildenafil completely blocked vasorelaxant effects of low concentrations of these drugs. In addition, we found that this same novel anti-vasorelaxant interaction of sildenafil with these agents was abolished by either 1) omitting extracellular glucose or 2) inhibiting specific smooth muscle glycolytic pathways; pathways known to preferentially utilize extracellular glucose to fuel certain adenosine triphosphate (ATP)-dependent ion transporters: e.g. ATP-sensitive K channels, sarcoplasmic reticulum Ca-ATPase, plasma membrane Ca-ATPase and Na/K-ATPase. Accordingly, we suspect that altered activity of one or more of these ion transporters mediates the observed attenuating (anti-vasorelaxant) interaction of sildenafil with the antidiabetic drugs. The present results are relevant because hypertension is so common and difficult to control in Type 2 diabetes. The present data suggest that sildenafil might interfere with the known antihypertensive potential of metformin and the thiazolidinediones. However, they do not suggest that it will interact with them to cause life-threatening episodes of severe hypotension, as can occur when it is co-administered with nitrates.

Information related to the author
Previous article Next article
feedback
Top